Suspect oxyclozanide poisoning

Posted on

The University of Bristol Farm Animal Pathology Service recently investigated a case where sheep developed swollen faces and heads. A group of 300 replacement ewe lambs had been drenched with a combination product (containing oxyclozanide and levamisole) and three days later at least six of these animals were off colour, developed droopy ears, had high temperatures and their faces began to slowly swell (figure 1); two affected ewe lambs died. A further 13 animals in the group developed the same clinical signs the following day.

oxyclozanide poisoning
Image. Swollen face in a ewe lamb with suspected Oxyclozanide poisoning.

Swelling of the head is also a sign of Bluetongue, which is a notifiable disease. Therefore, this case was reported to APHA and an official disease investigation was carried out by APHA vets. Samples were taken from sheep on the farm and tested for Bluetongue which, fortunately, was ruled out.

Oxyclozanide poisoning due to overdosing was suspected as the cause of the observed clinical signs and similar cases have been seen before following post-mortem examinations carried out by APHA Veterinary Investigation Centres and SAC Disease Surveillance Centres. Combination oxyclozanide and levamisole products require frequent mixing while carrying out dosing to prevent possible settling out of the suspension. Weighing of stock prior to worm and fluke treatments is also essential to ensure effective dosing (not overdosing) and preventing inadequate dosing which is a known risk factor in the development of anthelmintic resistance.

In this case advice was also provided to report the episode to the Veterinary Medicines Directorate as an adverse effect to a veterinary product and a food safety risk assessment was carried out. The farmer was advised that affected sheep should not be slaughtered for 28 days after drenching (the usual withdrawal for this product is 10 days).